2026 ECNP Congress

EP02-2048

Oxcarbazepine-induced hyponatraemia in an elderly psychiatric patient: a case report

Šejla Šarkić- Bedak — H. Sikira, A. Hrnjica1,, Š. Šarkić- Bedak, S. Bise, I. Lokmić- Pekić · Psihijatrijska bolnica Kantona Sarajevo, Women, Sarajevo, Bosnia and Herzegovina

Introduction:

Oxcarbazepine, a voltage-gated sodium channel blocker within the neuroscience-based nomenclature framework, is widely used in psychiatric practice for mood stabilisation and anxiety-related disorders. Despite a favourable tolerability profile, it is associated with hyponatraemia, particularly in elderly patients. This adverse effect is typically mediated via a syndrome of inappropriate antidiuretic hormone secretion (SIADH)-like mechanism and may present with non-specific neuropsychiatric and somatic symptoms, complicating diagnosis.

Aim:

To describe severe oxcarbazepine-induced hyponatraemia in an elderly patient and highlight diagnostic challenges in psychiatric settings.

Methods:

We present a single-case report based on retrospective analysis of clinical records, including psychiatric assessment, laboratory findings, and specialist consultations. Descriptive analysis was used to assess the temporal association between drug exposure and electrolyte disturbance. No inferential statistical analysis was performed due to the single-case design.

Results:

A 69-year-old female patient with a long-standing diagnosis of mixed anxiety and depressive disorder (F41.2) was admitted for her first psychiatric hospitalisation. Seven days prior to admission, outpatient therapy with escitalopram 10 mg/day and oxcarbazepine 600 mg/day was initiated due to worsening symptoms.

Despite treatment, no clinical improvement was observed, and the patient presented with persistent anxiety, inner tension, chest tightness, diffuse somatic complaints, insomnia, and reduced appetite. On admission, she was conscious and oriented, with depressed mood, reduced affect, intermittent affective lability, and prominent somatic preoccupation without delusional content. Attention and concentration were impaired, with signs of cognitive decline.

Laboratory findings revealed severe hyponatraemia (serum sodium 120 mmol/L) and hypokalaemia (3.1 mmol/L). Nephrological and endocrinological evaluations did not identify an alternative cause. Intravenous therapy was initiated, resulting in a transient increase in sodium to 124 mmol/L, followed by a decline to 122 mmol/L after three days.

Given the temporal relationship and lack of sustained improvement, oxcarbazepine-induced hyponatraemia was suspected and the drug was discontinued. Following withdrawal, a progressive increase in serum sodium was observed, reaching 130 mmol/L after three days and normalising to 135 mmol/L.

During hospitalisation, the patient remained anxious with somatic complaints, including dyspnoea partly related to chronic obstructive pulmonary disease (COPD). She was co-managed by an internist and pulmonologist. Treatment with escitalopram and quetiapine led to clinical improvement, including affective stabilisation and normalisation of sleep.

Conclusions:

This case demonstrates a clear temporal relationship between oxcarbazepine initiation and the development of severe hyponatraemia, with subsequent resolution following drug discontinuation. The findings support a probable diagnosis of oxcarbazepine-induced SIADH-like syndrome. According to the Naranjo Adverse Drug Reaction Probability Scale, the calculated score was 7, indicating a probable adverse drug reaction. Clinicians should maintain a high index of suspicion and ensure early electrolyte monitoring, particularly in elderly patients, to prevent potentially serious complications. Routine electrolyte monitoring should be considered mandatory during the early phase of treatment.

Table 1. Trend of serum sodium levels

Time point Serum sodium (mmol/L)
Admission 120
Day 1 (IV therapy) 124
Day 3 (before discontinuation) 122
Day 6 (after discontinuation) 130
Subsequent measurement 135

References

No references